Wisconsin, 2023

Excessive Heat in Wisconsin, August 22, 2023

August 22, 2023 · NWS MPX · 4 events in 4 counties and zones

Excessive Heat occurred for portions of western Wisconsin through the afternoon of August 22nd, 2023. A warm front stalled over the region which allowed for a continued supply of warm moist air into the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Excessive Heat occurred for portions of western Wisconsin through the afternoon of August 22nd, 2023. A warm front stalled over the region which allowed for a continued supply of warm moist air into the region. Highs ranged in the 90s to low 100s, dew points in the 70s, with heat indices ranging between 105-120 degrees.

The highest apparent temperatures recorded were:|New Richmond, WI (St. Croix) at 119 F|Osceola, WI (Polk) at 114 F|Hager City, WI (Pierce) at 113 F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 22, 2:02 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 22, 2:02 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Tue Aug 22 2023

.DISCUSSION...(This evening through Tuesday)
Issued at 302 PM CDT Tue Aug 22 2023

KEY MESSAGES:

- Extreme heat and humidity continues through Wednesday, then
  cooling off this weekend.

Temperatures continue to soar through the 90s while dew points remain
well into the 70s and low 80s this afternoon. Heat indices have
reached the 110s over a lot of the southern half of MN and far
western WI. Haven't seen a 120 yet, but it's not impossible during
the next few hours, especially if those lower 80s dew points hang on
through peak heating. Have also begun to see some 100 degree air
temps pop up over western MN and could see more spread east by early
evening as far east as the metro, which would be rare in August.

The degree of heat this afternoon will be difficult to cool off much
tonight. Across southern/eastern MN and WI where dew points will
remain in the 70s overnight, temps will drop only into the lower 80s.

The impressive 602 dm ridge centered over northern MN today will
weaken slightly and slide south Wednesday. A weak cold front will sag
south through central MN and northwest WI through the day and should
temper some of the heat and humidity from today's levels. It will
still be quite hot, but instead of many 110-120 deg heat indices,
we'll be talking more 105-110 readings. Highs near 100 are again
possible across southern MN, but will depend on the timing of the
front. Low to mid 90s are expected farther north.

By Thursday, the trend for decreasing intensity of heat and humidity
will continue, but we should still be close enough to hazardous heat
indices to justify headlines across southern MN and parts of western
WI. Did trim back some across central MN and confined the warning to
the southern two tires in MN. If current trends continue, most
headlines could be dropped.

The cooler air finally makes its presence known this weekend as
Canadian high pressure builds in. There remains some signal for
warmer air to return next week, but it shouldn't be nearly as
intense as the current heat wave.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1213 PM CDT Tue Aug 22 2023

Area of low clouds MVFR conditions at initialization for KRNH & KEAU,
but will mix out by 19Z. S to SW winds around 10kts will increase to
near 10-15ktG20kt this afternoon before settling back down to 5-10kt
this evening through tonight. Winds will gradually veer to SW and W
late tonight through Wednesday morning before turning more northerly
tomorrow afternoon at 5-10kt. Sky cover should stay VFR throughout
with only a few to sct hi clouds.

KMSP... WS will pick up after 06z through 13z at 40 to 45kts. Another
concern will be a wind shift from W to NW overnight into Wednesday
afternoon.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind N 10-15kts.
Fri...VFR. Wind variable 5 kts becoming NW 10 kts.
Sat...VFR. Wind NE 5-10 kts.&&

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Excessive Heat Warning until 10 PM CDT this evening for Douglas-
     Pope-Stevens.

     Heat Advisory from 10 PM this evening to 10 PM CDT Wednesday for
     Douglas-Pope-Stevens.

     Heat Advisory until 10 PM CDT Wednesday for Kanabec-Mille Lacs-
     Morrison-Todd.

     Excessive Heat Warning until 10 PM CDT Wednesday for Anoka-Benton-
     Brown-Carver-Chippewa-Chisago-Dakota-Goodhue-Hennepin-Isanti-
     Kandiyohi-Lac Qui Parle-Le Sueur-McLeod-Meeker-Nicollet-Ramsey-
     Redwood-Renville-Rice-Scott-Sherburne-Sibley-Stearns-Swift-
     Washington-Wright-Yellow Medicine.

     Heat Advisory from 10 PM Wednesday to 7 PM CDT Thursday for Anoka-
     Brown-Carver-Chippewa-Dakota-Goodhue-Hennepin-Lac Qui Parle-Le
     Sueur-McLeod-Nicollet-Ramsey-Redwood-Renville-Rice-Scott-
     Sibley-Washington-Yellow Medicine.

     Excessive Heat Warning until 7 PM CDT Thursday for Blue Earth-
     Faribault-Freeborn-Martin-Steele-Waseca-Watonwan.

WI...Excessive Heat Warning until 10 PM CDT Wednesday for Chippewa-Dunn-
     Eau Claire-Pepin-Pierce-Polk-St. Croix.

     Heat Advisory from 10 PM Wednesday to 7 PM CDT Thursday for Dunn-
     Eau Claire-Pepin-Pierce-St. Croix.

     Heat Advisory until 11 AM CDT Wednesday for Barron-Rusk.

     Excessive Heat Warning from 11 AM to 10 PM CDT Wednesday for Barron-
     Rusk.

&&

DISCUSSION...Borghoff
AVIATION...BPH
Hazardous weather outlook, Aug 22, 1:21 PM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
221 PM CDT Tue Aug 22 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
231930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
221 PM CDT Tue Aug 22 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

An intense heat wave will impact all of central and southern
Minnesota into western Wisconsin through tonight. Please refer to
the Excessive Heat Warnings and Heat Advisories for additional
information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The intense heat wave will continue through Wednesday and possibly
into Thursday. Please refer to the Excessive Heat Warnings and
Heat Advisories for additional information.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 excessive heat. Local standard time, as filed.

Excessive Heat, Pierce

When
August 22, 4:00 PM CST to 8:00 PM CST
Where
Pierce forecast zone
Reported by
AWOS
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Warm environmental temperatures in the mid 90s combined with high dewpoint values in the mid and upper 70s caused high heat indices exceeding 105 F for over three hours. The AWOS station located just outside Hager City, WI first recorded its highest apparent temperature of 113 F at 4:15 PM (CST). It remained over 105 F through 8:15 PM (CST).

Excessive Heat, Pepin

When
August 22, 4:00 PM CST to 8:00 PM CST
Where
Pepin forecast zone
Reported by
AWOS
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

Warm environmental temperatures in the mid 90s combined with high dewpoint values in the mid and upper 70s caused high heat indices exceeding 105 F for over three hours. The AWOS station located in Hager City, WI (in adjacent Pierce County) first recorded its highest apparent temperature of 113 F at 4:15 PM (CST). It remained over 105 F through 8:15 PM (CST).

Excessive Heat, Polk

When
August 22, 5:00 PM CST to 8:00 PM CST
Where
Polk forecast zone
Reported by
AWOS
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

Warm environmental temperatures in the mid 90s combined with high dewpoint values in the upper 70s caused high heat indices exceeding 105 F for approximately three hours. The AWOS station located in Osceola, WI recorded an apparent temperature of 114 F at 5:30 PM (CST).

Excessive Heat, St. Croix

When
August 22, 5:00 PM CST to 9:00 PM CST
Where
St. Croix forecast zone
Reported by
AWOS
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

Warm environmental temperatures in the mid 90s combined with high dewpoint values in the upper 70s caused high heat indices exceeding 105 F for approximately four hours. The AWOS station located in New Richmond, WI recorded an apparent temperature of 119 F at 5:00 PM (CST).

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136029, 1136030, 1135729, 1135732.